Summertime means vacation and trips to the amusement park. But before you strap yourself and your kids in, consider the safety issues. More >
Vitamin Supplements — Too Much of a Good Thing?
JMA young woman who I recently treated, influenced by several reports in the local paper about beta-carotene's cancer and heart disease preventive benefits, began taking a single tablet of supplemental beta-carotene on a daily basis. Unaware of the dose of carotene in these pills, she noticed, after two months, that her skin had a yellowish tone. Except for the yellow skin color, she had no medical problems.
The yellow was particularly intense in the creases of her palms and other skin folds but lighter and different from patients who I have seen with jaundice due to liver disease. I told her that I suspected that the culprit was beta-carotene.
She asked me if she had produced any permanent damage to herself.
RMRThat's unlikely. Her skin color will undoubtedly return to normal in 30 days once she stops the carotene. Though beta-carotene is a Vitamin A precursor, and excess Vitamin A can make you sick with symptoms related to liver damage (fatigue and jaundice), too much beta-carotene will not produce serious consequences because the breakdown of beta-carotene to vitamin A is very inefficient. But I would ask this patient to stop the supplementation — there is no evidence that doses as large as hers are doing any good. One other important point. There have been highly publicized studies which showed the harmful effects of excess beta-carotene in heavy smokers. I assume, Joel, that your patient never smoked?
JMThat's correct. I hesitated to answer her question about whether she'd harmed herself because while studies have shown no benefit of taking beta-carotene for the prevention of certain types of cancer, two studies have indicated that there is a very small but significant increased risk of lung cancer in individuals taking beta-carotene.
B-Carotene Trial Summary
(4) Comments have been made